I was just settling in my 11pm-5am shift at the Station, and was in the process of making up my bunk when I was startled by a pounding on the window...
I raised the blinds to come face-to-face with two very frightened women who looked like they had just seen the Ghost of Marley. They frantically waved a syringe and what looked like a box of medication at me, and motioned towards the bay doors. Not a good way to start a shift.
The station I was working out of has an interesting architecture... it's a brand-new HUGE 2-level structure with the only semi-"front" door on the lower level, in BACK of the building, while the 12 apparatus bays were on the upper level. The women, not finding a main entrance on the street level, looked for the first window they could find... which happened to be the bunkroom.
I ran around to the apparatus floor, raised the bay doors, and before I could say anything, they rushed in and blurted out "How much is 9 units????"
I looked at the medication... it was insulin... the syringe was a 1 mL syringe, which is marked off in 1/10 mL increments... .1, .2, and so on. A unit of insulin is a very small amount... .01 mL. When I pointed out to them how much 9 units would be, they turned white as a sheet... they screamed in unison "We need you!!!!"
As the story unfolded, these two women had given their mother her "insulin." She hadn't really eaten all day, and they took her blood sugar when they got home from work, and it was 79. Normal, for all you non-EMS people out there, is 80-120. So, she really didn't NEED insulin to begin with. But she was getting a little "lightheaded," so they decided to dose her.
Unfortunately, they filled the syringe to the .9 mark... which is 90 units of insulin... not 9.
I grabbed a jump bag out of our truck and asked where the mother was.. expecting (I know, fool that I am) that she would be in their car or somewhere in close proximity. No such luck. They had left mom at home, loopy and alone. It is still pretty much a mystery to me why some of our more esteemed citizens cannot muster the grey cells to pick up a phone and call 9-1-1 instead of making a 20-minute drive, all the while forgetting to actually bring "momma" with them to get help. But I digress.
Insulin is a wonderful drug... when you give the prescribed dose. Give someone 10 times that dose, and they're going to be seriously swirling the drain in a matter of hours... death was almost a given, if not treated.
So, I scampered around the station looking for my long-lost partner (who was out fishing in the man-made pond behind the station), and armed only with the street name (they hadn't been too clear on the address), I radio'd in to dispatch that we were headed out to that neighborhood, and what the circumstances were, much to the amusement (and bewilderment) of the dispatchers. Fortunately for us, the street was a VERY short one, and we quickly found the family gathered on the front steps.
"Mom" protested that she didn't want to go to the hospital, and then promptly collapsed, which kind of made the decision for her.
After we got her into the truck, her blood sugar was 55 and dropping like a rock. Glucometers stop reading under about 25-30. I've seen patients following the little animals and/or exhibiting signs of a stroke at about 50. So this was a Big Deal.
I pushed a tube of REALLY nasty Glutose into her mouth, and told her to swallow it, and that raised her blood sugar to about 60... so we gave her a bolus of diesel and got her to the hospital before she bottomed out. It killed me that I had an amp of D50 3 feet away in a locked cabinet, and couldn't get at it... even though I was an ALS provider for years in the '80s and '90's, I let my certs lapse, and am just finishing retaking Intermediate school... so I'm not released as an ALS provider yet, and probably won't be until June. UGH!
Anyway, we arrived at the hospital, the incredulous staff promptly juiced her up, and she was fine... but it was one of those rare moments when you know that a call could have gone WAY the other way. I got lucky. This time.